A Thanks and an Update

Discussion in 'General Parenting' started by ShakespeareMamaX, Jul 4, 2007.

  1. ShakespeareMamaX

    ShakespeareMamaX New Member

    First, I want to say thank you to all those who gave me their support and some fantastic advice for what to do with my difficult child.

    I finally got a hold of his psychologist and told him how my son has been dancing to a more aggressive tune. Unfortunately, his psychiatrist is on vacation and there's no backup doctor! The office took it upon themselves to reschedule my son's appointment for August. I can't believe they can do that when he JUST started a new medication which has, actually, just run out. The psychologist was pretty upset with this, as well, so he's trying to get my son in, asap, with the "thursday psychiatrist", and I hope he's successful.

    The psychologist told me to take my difficult child off his medications to bring him back to his "normal" point, and we'll do a re-evaluation from there.

    I asked for an evaluation for myself, as well.

    Now, I'm just sitting back (more like pacing) and waiting for that call to run to the office and start picking brains.

    I, also, drew up a behavior chart and today's the first day of trying it out. It states what my son does (in terms of incidents), at what time, and what happened just before the incident.

    Wish me luck!
     
  2. Sara PA

    Sara PA New Member

    Are you saying that you were told to abruptly discontinue Strattera?

    If so, it isn't unusual for a child to get worse when a drug is discontinued abruptly, especially an antidepressant like Strattera. The drug has caused the body to make physiological changes then suddenly the drug is stopped. The physiological changes begin to reverse themselves. The process can wreck havock with the body and can produce physical symptoms of withdrawal -- dizziness, nausea, headaches, for example -- or psychiatric symptoms -- anxiety, mood swings, a feel that things are "right", for example.
     
  3. ShakespeareMamaX

    ShakespeareMamaX New Member

    Yes, abruptly stop. I discussed weaning him off, but the doctor said there was no point, considering it was the lowest dose. My difficult child hasn't shown any withdrawal symptoms at all, to tell you the truth. His behavior is just the same as before and there's been no sickness. I'm watching him closely, hoping he'll start calming down...but nothing, so far.
     
  4. Steely

    Steely Active Member

    Wow you certainly have a lot going on with difficult child! So sorry! :hammer:

    As far as abruptly going off of the Strattera and your son's behavior staying the same or getting worse - I can understand. Obviously your son's mood was not helped by this medication, but regardless, sometimes going off of a medication can cause a further imbalance of the brain chemistry, thus causing his behavior to temporarily get worse. I think you are doing the right thing with getting him re-evaluated. Be sure and mention, and emphasize the family history with him, because that will also help him prescribe the right medications.

    As far as going camping - wow! It sounds like my son at that age - nothing stopped him. It seems to me like your son's behavior was a bit grandiose, and he was behaving in a way that shows he felt invincible. Again, mention these types of specifics to the psychiatrist, because it could help lead him to a better diagnosis.

    As far as summer camp - what can I say! been there done that! You are right summer camps are run by kids themselves, who know absolutely nothing about child dev. I guess my only suggestion would be to hang in there. I am pretty sure your son holding up his hand to signal he needs a time out will not work - since by this time he is already revved up - but you could try it. Are their relatives he could stay with this summer until his medications are adjusted? After school care, and summer camps were the bane of my existence when my son was little - UGH! I feel for ya!

    Take care - it will all get better soon - despite how it looks now.
     
Loading...